to this to give him an appitite back? He was already a small little guy... He has lost 2 pound while being on this medicine but I dont want him to lose anymore. Anyone have a ideas? Is there such a medicine? Thank You... Also I would like to start a support group in Okc Ok with parents that have children on ADHD medicine. Anyone interested that lives in Okc Ok???
A loss of appetite, which may lead to weight loss is typical of many amphetamine-based stimulants used to treat ADHD.
As a parent you can try to minimize these effects by being flexible with meal schedules. Don't force your children to eat, but offer them snacks whenever they are hungry. It may be that they eat later in the day, and snack in the evening. If dosing 2 or 3 times a day give breakfast before the medication and hold the next dose until after lunch.
Numerous studies have shown that decreased appetite generally tapers off over the first several weeks of a medication regimen. Observe your child's eating patterns, try to get him to eat a good breakfast, and accept the fact that lunchtime may not be his hungry time. Feed your child nutrient-dense foods to pack a lot of nutritional value into a single serving, in case he doesn't eat as much at midday.
If your child experiences more than a 10% weight loss over a few weeks, his medication dose may need to be adjusted or the regimen changed entirely. Sometimes a longer acting medication has less of an impact on appetite.
For patients who don't tolerate amphetamine-based stimulants well, there are alternatives, such as the slower-acting Strattera.
My son had a rough time keeping weight on taking Concerta. I used to buy him the Walmart brand of Ensure High Protein in the chocolate flavor (comes in vanilla, chocolate and strawberry) he liked the strawberry okay too. Ensure can be a meal replacement and a person can live on it. I had my son drink at least one a day at bedtime and I would try giving him one in the morning at breakfast as well. This really helped him keep weight on. Do keep an eye on his height and weight. My son ended up needing growth hormone. They say it was not because of the Concerta but keep an eye out anyway. Be sure he is following his growth curve. My son was always small but then around the age of 11-12, he plateaued out and quit growing. When he went into 9th grade he looked like a little kid in 5th or 6th grade. After the growth hormone he shot right up and he is close to 6 ft tall now but it did cause me some sleepless nights.
I have heard since then of a few other children needing growth hormones after long term treatment with stimulants so just keep an eye out on his growth and puberty development.
- Vyvanse Information for Consumers
- Vyvanse Information for Healthcare Professionals (includes dosage details)
- Side Effects of Vyvanse (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 21 Jan 2012 • 2 answers
Posted 10 Jan 2015 • 1 answer
Posted 18 Mar 2015 • 2 answers
Posted 16 May 2016 • 2 answers
Posted 26 Feb 2017 • 1 answer